Illinois, 2014

Heavy Snow in Illinois, January 4 to 5, 2014

January 4 to 5, 2014 · NWS LOT · 11 events in 11 counties and zones

A snowstorm brought approximately 30 hours of snow across portions of northern Illinois, dropping well over foot of snow in some areas. 4 inches near Bourbonnais.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A snowstorm brought approximately 30 hours of snow across portions of northern Illinois, dropping well over foot of snow in some areas. The highest snow amounts include: 15.6 inches near Burnham; 14.6 inches in Park Forest; 13.5 inches near Homer Glen; 13.2 inches near Lincolnwood; 11.7 inches at O'Hare Airport; 11.2 inches at the National Weather Service in Romeoville; 11.0 inches in Streator; 11.0 inches near Elmhurst; 10.3 inches southwest of Plainfield; 10.0 inches in Chatsworth; 9.6 inches in Oak Brook; 9.5 inches in Minooka; 9.0 inches near Marseilles; 9.0 inches east of Ashkum; and 8.4 inches near Bourbonnais. In addition, strong winds at times created blizzard-like conditions, reducing visibility to a few hundred feet or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 4, 5:45 AM CST, 2 hours earlier.

Area forecast discussion, Jan 4, 5:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 AM CST SAT JAN 4 2014

.DISCUSSION...
321 AM CST

A VERY ACTIVE WEATHER PATTERN SETTING UP WITH MULTIPLE WINTER
WEATHER CONCERNS.

FOR THE REMAINDER OF THE NIGHT AND INTO SATURDAY MORNING...THE
PRIMARY CONCERN WILL REMAIN STRONG SOUTH WINDS LEADING TO BLOWING
AND DRIFTING SNOW.  WILL MAINTAIN THE WINTER WEATHER ADVISORY FOR
BLOWING AND DRIFTING SNOW INTO THE LATE MORNING HOURS.  WITH WINDS
UP TO 25-30 MPH CONTINUING INTO THE LATE MORNING HOURS...BLOWING AND
DRIFTING SNOW...ESPECIALLY OVER EAST-WEST ORIENTED ROADS IN OPEN
AREAS WILL REMAIN A HAZARD TO TRAVEL.  BY LATE MORNING...THE
PRESSURE GRADIENT OVER THE AREA WILL RELAX AND A MINIMA IN THE
PRESSURE RISE-FALL COUPLET WILL MOVE OVER THE AREA AS A COLD FRONT
MOVES THROUGH THE REGION. THIS FRONT WILL BRING THE INITIAL SNOWFALL
TO THE AREA FOR WHAT IS EXPECTED TO SHAPE UP TO BE A SIGNIFICANT
SNOWFALL FOR PORTIONS OF THE CWA.

FOR THE SNOWFALL...THE MAIN FEATURE OF CONCERN WILL BE A STRONG
SOUTHERN STREAM SHORTWAVE DIGGING INTO THE SOUTH HIGH PLAINS.  THE
SHORT RANGE MODEL GUIDANCE IS IN GENERALLY GOOD AGREEMENT ON THE
DEVELOPMENT AND TRACK OF THE ASSOCIATED SFC LOW...WITH THE EXCEPTION
OF THE 00Z NAM WHICH IS TRENDING STRONGER AND FASTER THAN THE OTHER
GUIDANCE.  HAVE ACTUALLY MADE LITTLE CHANGE TO THE GOING FORECAST A
THE MODELS HAVE BEEN TRENDING TOWARD A REASONABLE CONSISTENT
SOLUTION...TRACKING THE SFC LOW THROUGH THE OHIO VALLEY...WHICH
WOULD FAVOR THE SERN PORTIONS OF THE CWA TO RECEIVE THE HEAVIEST
SNOWFALL.  THERE REMAINS SOME CONCERN ON HOW THE SRN STREAM
SHORTWAVE WILL INTERACT WITH THE NRN STREAM SYSTEM AND COLD
FRONT...BUT CURRENTLY FEEL THAT THE COLD...DRY AIR BEHIND THE COLD
FRONT WILL FILTER IN OVER THE CWA FAST ENOUGH TO ALLOW FOR A
RELATIVELY SHARP GRADIENT TO THE SNOWFALL...WITH ACCUMULATIONS
DROPPING OFF QUICKLY FROM SOUTHEAST TO NORTHWEST.  THE PREFERRED QPF
GUIDANCE FOR THE LATEST FORECAST UPDATE IS A BLEND OF THE 00Z ECMWF
AND THE 06Z 6HRLY WPC QPF WHICH ACCOUNTS FOR THE HEAVIEST...AND MOST
UNIFORM QPF OVER PORTIONS OF THE CWA...GENERALLY SOUTH OF THE
ILLINOIS AND KANKAKEE RIVERS.  SO...HAVE OPTED TO UPGRADE THE WINTER
STORM WATCH TO A WINTER STORM WARNING.  SNOWFALL ASSOCIATED WITH THE
COLD FRONT SHOULD BEGIN BY EARLY THIS AFTERNOON AS THE COLD FRONT
BEGINS TO PUSH THROUGH THE REGION.  GIVEN THE RELATIVELY DRY AIRMASS
IN PLACE...INITIAL SNOWFALL RATES AND AMOUNTS SHOULD BE LIGHT...BUT
AS THE SRN STREAM SYSTEM BEGINS TO IMPACT THE AREA BY THIS
EVENING...THE FRONTAL PROGRESSION WILL SLOW AND ACCUMULATION RATES
SHOULD INCREASE.  THE HEAVIEST SNOW WILL BE WITH THE STRONG
ISENTROPIC LIFT AND WARM ADVECTION WITH THE SRN STREAM SYSTEM.  THE
HEAVIER SNOWFALL RATES SHOULD BEGIN BY EARLY SUNDAY MORNING AND
PERSIST INTO THE AFTERNOON.  THE MAIN AREA OF HEAVY SNOW SHOULD
GENERALLY BE SOUTH OF A LINE FROM GARY TO PONTIAC WHERE UPWARDS OF 6
TO 8 INCHES IS EXPECTED WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE.
HAVE ALSO OPTED TO HOIST A WINTER WEATHER ADVISORY FOR PORTIONS OF
THE AREA NORTH OF THE GARY TO PONTIAC LINE TO A LINE ROUGHLY FROM
THE NORTHERN CHICAGO SUBURBS TO NORTHERN LA SALLE COUNTY WHERE A
SWATH OF 3 TO 5 INCHES IS EXPECTED.  THE FAR NORTHERN AND
NORTHWESTERN PORTIONS OF THE CWA...INCLUDING THE ROCKFORD METRO AREA
WILL LIKELY SEE 1 TO 2 INCHES OF NEW SNOW ACCUMULATION.  THERE MAY
BE A WILDCARD IN THE SNOWFALL AMOUNTS FOR NORTHWESTERN INDIANA.  THE
LOCAL HIGH RES 8KM WRFARW DEVELOPS A LAKE EFFECT SNOW PLUME ALONG A
CONVERGENCE ZONE OVER SRN LAKE MICHIGAN.  LAKE SFC TO 850MB DELTA-T
SHOULD BE AROUND 13C WITH LAKE INDUCED CAPE OF 200-300 J/KG SO LOW
LEVEL INSTABILITY WILL BE ADEQUATE...THE CONCERNS WILL BE ADEQUATE
INVERSION DEPTH AND STRONG NORTH WINDS DISRUPTING LAKE EFFECT
THERMALS.  SO...HAVE NOT ATTEMPTED TO REFLECT A LAKE EFFECT PLUME IN
THE CURRENT SNOW TOTALS FOR NWRN INDIANA...BUT THIS WILL BE A
FEATURE TO WATCH FOR ON SUNDAY.

AND THEN THERE IS THE COLD.  HAVE MADE LITTLE CHANGE TO THE GOING
FORECAST FOR THE POTENTIALLY RECORD-BREAKING AND DEFINITELY
DANGEROUSLY COLD OUTBREAK.  THE COLD ADVECTION OVER THE AREA WILL
SET UP IN EARNEST THROUGH THE DAY ON SUNDAY...WITH HIGH TEMPERATURES
FOR THE DAY LIKELY OCCURRING DURG THE EARLY MORNING HOURS WITH THE
ROCKFORD AREA DROPPING BELOW 0F BY SUNSET.  THE COLD AIR WILL
CONTINUE TO POUR INTO THE AREA WITH MUCH OF THE CWA DROPPING TO -15F
TO -20F WITH SOME ISOLATED SHELTERED AREAS POSSIBLY DROPPING EVEN
LOWER.  THE UNUSUAL ASPECT OF THIS EVENT IS THAT THE EXTREME
TEMPERATURES WILL BE PURELY ADVECTIVELY DRIVEN WITH A STRAIGHT
NORTHWEST FETCH OF COLD AIR OUT OF CANADA...RATHER THAN RADIATIVE
COOLING WITH CALM AIR OVER A FRESH SNOWPACK AND UNDER CLEAR SKIES.
INDEED...SKIES SHOULD BE MOSTLY CLOUDY...BUT THE STRONG COLD
ADVECTION WILL EASILY OVERCOME ANY EFFECT OF CLOUD COVER.  ALSO...A
RELATIVELY STRONG PRESSURE GRADIENT WILL REMAIN IN PLACE AS THE SRN
STREAM SFC LOW DEEPENS QUICKLY AS IT TRACKS INTO SRN QUEBEC MONDAY
MORNING AND THE CENTER OF THE ARCTIC HIGH DROPS THROUGH THE CENTRAL
PLAINS.  THE COMBINED EFFECT OF THE LOW TEMPERATURES AND STRONG
WINDS SHOULD DRIVE WIND CHILL READINGS TO 40 TO 45 BELOW ZERO OVER
MUCH OF THE CWA...WITH WIND CHILLS APPROACHING 50 BELOW NOT OUT OF
THE QUESTION.  THE PERSISTENT COLD ADVECTION WILL CONTINUE THROUGH
MONDAY AND TUESDAY...AND WILL STILL CARRY THE CHANCE THAT MAX
TEMPERATURES ON MONDAY WILL AT LEAST TIE THE ALL TIME RECORD LOW MAX
TEMPS FOR THE REGION.  LOWS TUESDAY MORNING SHOULD BE SIMILAR TO
MONDAY MORNING WITH SIMILAR WIND CHILLS IN THE -40 TO -45F RANGE.

KREIN

LONG TERM...TUESDAY THROUGH FRIDAY...
WITH NORTHWEST FLOW WE BEGIN THE LONG TERM ON THE BACKSIDE OF THE
UPPER LEVEL TROUGH WITH TEMPERATURES RISING.  THE PATTERN BECOMES
ZONAL WEDNESDAY WITH SOUTHWEST FLOW WEDNESDAY NIGHT.  GUIDANCE
FEATURES A SHORTWAVE TROUGH MOVING THROUGH THE REGION THURSDAY...BUT
THE ECMWF HAS A MUCH MORE SIGNIFICANT SHORTWAVE COMPARED TO THE
GFS.  RIDGING FOLLOWS THE SHORTWAVE GOING INTO LATE NEXT WEEK.

AT THE SURFACE...DEEP LOW PRESSURE IS OVER NORTHERN QUEBEC TUESDAY
WHILE HIGH PRESSURE STRETCHES FROM THE GULF COAST THROUGH THE
PLAINS.  THE HIGH SHIFTS EAST AND INFLUENCES THE REGION THROUGH
WEDNESDAY NIGHT.  A WEAK LOW IMPACTS THE REGION LATE IN THE WEEK.

THERE IS A CHANCE OF SNOW WEDNESDAY INTO THURSDAY ASSOCIATED IT THE
SHORTWAVE ALOFT AND WEAK SURFACE LOW AT THE SURFACE.  GUIDANCE IS
PRETTY CONSISTENT WITH THIS FEATURE SO HIGHER END CHANCE POPS SEEM
REASONABLE...ESPECIALLY WEDNESDAY NIGHT.

FOR TEMPS...HOPE IS ON THE HORIZON!  925MB TEMPS RISE TO GREATER
THAN -20C BY TUESDAY AFTERNOON.  THINKING THAT HIGH TEMPS ON TUESDAY
MAY BE A BIT WARMER THAN CURRENTLY FORECAST...BUT DO NOT HAVE ENOUGH
CONFIDENCE TO MAKE ANY CHANGES.  WAA CONTINUES ALOFT OVERNIGHT BUT
EXPECTING THE ONGOING SNOW AND HIGH PRESSURE TO ALLOW LOWS TO DIP
BACK BELOW ZERO.  MAY ALSO BE TOO COLD OVERNIGHT GIVEN THE WAA...SO
I DID RAISE TEMPS BY A DEGREE OR TWO TO START THE TREND.  "WARMTH"
RETURNS WEDNESDAY WITH TEMPS IN THE 20S AND WE COULD POSSIBLY SEE
TEMPS AT FREEZING BY LATE NEXT WEEK.

JEE

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* GUSTY SOUTH-SOUTHWEST 25-30 KT THIS MORNING.
* LLWS POTENTIAL THIS MORNING WITH WINDS 23050KT 2000 FT AGL.
* LIGHT SNOW DEVELOPING BY MID-DAY/EARLY AFTERNOON. MVFR/IFR
  CONDITIONS POSSIBLE AT TIMES LATE AFTN-TONIGHT IN SNOW.
* WIND SHIFT FROM SW TO NNW EARLY THIS EVENING WITH COLD FRONT.
* GUSTY NORTH WINDS SUNDAY.

RATZER

//DISCUSSION...UPDATED 12Z...

SOUTHWEST WINDS CONTINUE TO GUST NEAR 30 KT EARLY THIS MORNING...
THOUGH WILL BEGIN TO DIMINISH MORE QUICKLY THROUGH THE MORNING
HOURS. LLWS CONTINUES TO BE A CONCERN FOR A FEW MORE HOURS THIS
MORNING AS AIRCRAFT ASCENT SOUNDINGS OUT OF ORD CONTINUE TO DEPICT
45-50 KT SOUTHWEST WINDS AROUND 2000 FT AGL. WINDS WILL DECREASE
LATER THIS MORNING/AFTERNOON AS COLD FRONT APPROACHES FROM THE
NORTHWEST. FRONT SHOULD MOVE THROUGH RFD IN THE AFTERNOON...THEN
ACROSS CHICAGO TERMINALS EARLY THIS EVENING WITH A WIND SHIFT
FROM SOUTHWEST TO NORTH-NORTHWEST. WINDS BECOME GUSTY AGAIN EARLY
SUNDAY MORNING.

FORECAST MODELS CONTINUE TO DEVELOP BAND OF LIGHT SNOW ACROSS THE
REGION MIDDAY/EARLY THIS AFTERNOON. FAIRLY HIGH CONFIDENCE IN SNOW
DEVELOPING...THOUGH RATHER NARROW NATURE OF BAND AND CONTINUED
SLIGHT DIFFERENCES IN MODEL PLACEMENT LEND RELATIVELY LOW
CONFIDENCE IN CIG/VIS IMPACTS IN SNOW AT INDIVIDUAL TERMINALS THIS
AFTERNOON. LOW-MVFR/IFR OR EVEN LIFR CERTAINLY POSSIBLE WITH SOME
ACCUMULATION THROUGH TONIGHT AS LOW PRESSURE MOVES THROUGH THE
OHIO VALLEY AND IS EXPECTED TO PRODUCE ACCUMULATING SNOW FROM
CHICAGO SOUTHWARD.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* HIGH CONFIDENCE IN WIND TRENDS THROUGH PERIOD AND LLWS THIS AM.
* MEDIUM-LOW CONFIDENCE IN TIMING/INTENSITY OF SNOWFALL THIS
  AFTERNOON/TONIGHT...AND CIG/VIS IMPACTS.

RATZER

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT AND MONDAY...GUSTY NORTHWEST WINDS WITH POTENTIAL FOR
BLOWING SNOW.

TUESDAY...VFR.

WEDNESDAY INTO THURSDAY...CHANCE OF SNOW AND IFR.

FRIDAY...VFR.

RATZER

&&

.MARINE...
200 AM CST

MAIN MARINE CONCERNS CONTINUE TO BE SOUTHERLY STORM FORCE WINDS
DIMINISHING TO GALES THIS MORNING...THEN A PERIOD OF NORTHWESTERLY
GALES POSSIBLE LATE SUNDAY THROUGH EARLY TUESDAY AS BITTER COLD
ARCTIC AIR SPREADS INTO THE REGION PRESENTING A SIGNIFICANT FREEZING
SPRAY THREAT.

LOW PRESSURE OVER THE NORTHERN LAKES WILL LIFT NORTHEAST TOWARD
JAMES BAY LATER TODAY...TRAILING A COLD FRONT SOUTHEAST ACROSS LAKE
MICHIGAN THIS AFTERNOON. STRONG SURFACE PRESSURE FALLS ACROSS THE
WESTERN LAKES IN ADVANCE OF THE AFOREMENTIONED LOW HAD RESULTED IN A
RAPIDLY TIGHTENING GRADIENT ACROSS THE LAKE LAST EVENING...WITH
STORM FORCE WINDS TO 50 KT OCCURRING OVERNIGHT. THE GRADIENT WAS
BEGINNING TO SLOWLY WEAKEN EARLY THIS MORNING AND WILL CONTINUE TO DO
SO TODAY AS THE COLD FRONTAL TROUGH APPROACHES THIS AFTERNOON. WINDS
WILL STILL GUST TO STORM FORCE EARLY THIS MORNING...BEFORE
DIMINISHING THROUGH GALE RANGE TO SUB-GALE BY MID-AFTERNOON.

ANOTHER AREA OF LOW PRESSURE WILL DEVELOP OVER THE SOUTHERN PLAINS
TONIGHT ALONG THE WESTERN PORTION OF THE COLD FRONT...AND WILL
DEEPEN AS IT LIFTS NORTHEAST ALONG THE FRONT INTO THE OHIO VALLEY ON
SUNDAY AND INTO NEW ENGLAND SUNDAY NIGHT CONCURRENT WITH STRONG
CANADIAN HIGH PRESSURE BUILDING SOUTHEAST ACROSS THE PLAINS. THIS
WILL TIGHTEN UP THE PRESSURE GRADIENT ONCE AGAIN...WITH INITIALLY
NORTHWEST AND THEN WEST-NORTHWEST GALES POSSIBLE FROM SUNDAY EVENING
INTO EARLY TUESDAY AS THE HIGH BUILDS INTO THE LOWER MISSISSIPPI
VALLEY. ARCTIC AIR OVERSPREADING THE LAKE SUNDAY NIGHT WILL RESULT
IN AIR TEMPERATURES IN THE SINGLE DIGITS OR AROUND ZERO...WHICH
COMBINED WITH THE STRONG WINDS WILL LIKELY RESULT IN THE POTENTIAL
FOR HEAVY FREEZING SPRAY. WINDS WILL EVENTUALLY DIMINISH TUESDAY
INTO WEDNESDAY AS A HIGH PRESSURE RIDGE DEVELOPS OVER THE WESTERN
LAKES.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 9 AM SATURDAY.

     WINTER STORM WARNING...ILZ023-ILZ032-ILZ033-ILZ039...6 PM
     SATURDAY TO MIDNIGHT MONDAY.

     WINTER WEATHER ADVISORY...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022...6 PM SATURDAY TO MIDNIGHT MONDAY.

IN...WINTER STORM WARNING...INZ001-INZ002-INZ010-INZ011-INZ019...6 PM
     SATURDAY TO MIDNIGHT MONDAY.

     WINTER WEATHER ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019
     UNTIL 9 AM SATURDAY.

LM...STORM WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM SATURDAY.

     GALE WARNING...NEARSHORE WATERS UNTIL
     NOON SATURDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 4, 5:15 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 AM CST SAT JAN 4 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
051115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
515 AM CST SAT JAN 4 2014 /615 AM EST SAT JAN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHERLY WINDS WILL LEAD TO BLOWING AND DRIFTING SNOW
THROUGH LATE THIS MORNING. THE GREATEST IMPACT WILL BE SEEN OVER
OPEN AREAS WITH EAST TO WEST ORIENTED ROADS.

ACCUMULATING SNOWFALL IS EXPECTED TO BEGIN BY EARLY THIS AFTERNOON
AND CONTINUE THROUGH TONIGHT. THE HIGHEST ACCUMULATIONS ARE
EXPECTED GENERALLY SOUTH OF A LINE FROM THE NORTHERN CHICAGO
SUBURBS THOUGH THE MENDOTA AREA.

MINOR FLOODING DUE TO ICE JAMS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOWFALL IS EXPECTED TO CONTINUE THROUGH SUNDAY
EVENING. THE HEAVIEST SNOW AMOUNTS ARE EXPECTED ACROSS
NORTHWESTERN INDIANA AND EAST CENTRAL ILLINOIS...WITH LIGHTER
AMOUNTS ACROSS NORTH CENTRAL ILLINOIS. TOTAL ACCUMULATIONS IN
EXCESS OF 6 INCHES ARE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA
SOUTH OF A LINE FROM GARY TO PONTIAC.

STRONG NORTHWEST WINDS WILL ALSO DEVELOP LATE SUNDAY AFTERNOON AND
SUNDAY NIGHT WHICH COULD LEAD TO BLOWING AND DRIFTING SNOW WITH
GREATLY REDUCED VISIBILITY.

NEAR RECORD LOW TEMPERATURES WITH DANGEROUS WIND CHILLS ARE
LIKELY SUNDAY NIGHT THROUGH TUESDAY NIGHT. WIND CHILL READINGS AS
LOW AS 40 TO 50 BELOW ZERO ARE POSSIBLE MONDAY AND TUESDAY
MORNING...WITH HIGHS NOT LIKELY TO RISE ABOVE ZERO.

THERE IS AN INCREASED POTENTIAL FOR ICE JAM RELATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-051115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
515 AM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

SOUTH TO SOUTHWEST GALES TO 45 KT ARE EXPECTED THROUGH EARLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SUNDAY THROUGH TUESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
515 AM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STORM FORCE WINDS ARE LIKELY THROUGH THIS MORNING AND THEN
SUBSIDING BELOW GALE FORCE BY MIDDAY.

THERE IS A CHANCE OF FREEZING SPRAY THIS MORNING OVER THE NORTHERN
PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALES ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY MORNING.

FREEZING SPRAY IS LIKELY SUNDAY THROUGH TUESDAY AFTERNOON...WITH
HEAVY FREEZING SPRAY LIKELY SUNDAY NIGHT THROUGH MONDAY NIGHT.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Kane

When
January 4, 7:45 AM CST to January 5, 7:30 PM CST
Where
Kane forecast zone
Reported by
COOP Observer
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Heavy Snow, Du Page

When
January 4, 9:00 AM CST to January 5, 8:30 PM CST
Where
Du Page forecast zone
Reported by
COOP Observer
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Heavy Snow, Cook

When
January 4, 9:00 AM CST to January 5, 9:30 PM CST
Where
Cook forecast zone
Reported by
Official NWS Observations

Heavy Snow, Kendall

When
January 4, 1:00 PM CST to January 5, 7:30 PM CST
Where
Kendall forecast zone
Reported by
COOP Observer
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Heavy Snow, Will

When
January 4, 1:15 PM CST to January 5, 9:30 PM CST
Where
Will forecast zone
Reported by
Official NWS Observations

Heavy Snow, La Salle

When
January 4, 1:15 PM CST to January 5, 7:00 PM CST
Where
La Salle forecast zone
Reported by
COOP Observer
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
January 4, 1:30 PM CST to January 5, 8:00 PM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
January 4, 3:30 PM CST to January 5, 8:30 PM CST
Where
Livingston forecast zone
Reported by
COOP Observer
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Heavy Snow, Kankakee

When
January 4, 3:30 PM CST to January 5, 9:30 PM CST
Where
Kankakee forecast zone
Reported by
COOP Observer
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Heavy Snow, Ford

When
January 4, 8:00 PM CST to January 5, 8:30 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Heavy Snow, Iroquois

When
January 4, 8:00 PM CST to January 5, 9:30 PM CST
Where
Iroquois forecast zone
Reported by
COOP Observer
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495231, 495232, 495233, 495234, 495236, 495237, 495235, 495238, 495239, 495240, 495241.